Stevens-Johnson Syndrome (SJS)

Stevens-Johnson Syndrome (SJS)-Steven Johnson Syndrome

Stevens-Johnson Syndrome (SJS) is a potentially fatal skin condition usually caused by a reaction to a drug. The condition can be very painful and even deadly. There are several drugs that have been linked to Stevens-Johnson Syndrome (SJS) in recent medical research studies.

Drugs That Have Been Linked To Stevens-Johnson Syndrome (SJS)

In recent years, several drugs have been linked to Stevens-Johnson Syndrome (SJS) through extensive medical research. Drugs that have been liked to Stevens-Johnson Syndrome (SJS) include:

  • Non-steroid anti-inflamatory drugs (NSAID)
  • Barbituates
  • Anticonvulsants (anti-seizure medications)
  • Phenytonin

The most common cause of Stevens-Johnson Syndrome (SJS) is a reaction to a drug. Though the disorder is rare, it is extremely serious. Stevens-Johnson Syndrome (SJS) occurs when mucous membranes have a serious reaction to a medication.

Symptoms of Stevens-Johnson Syndrome (SJS)

Stevens-Johnson Syndrome (SJS) typically begins with flu-like symptoms, including coughing, aching, fevers, or headaches. Next, the disorder causes red or purple rash that transitions into blisters, causing great pain. Mucous membranes become enflamed, and eventually, Stevens-Johnson Syndrome (SJS) causes the top layer of the skin to die and shed. Several layers of skin may become afflicted with Stevens-Johnson Syndrome (SJS), causing the skin to shed. The skin can peel away in sheets, and even the hair and nails can become affected. Those suffering from Stevens-Johnson Syndrome (SJS) often feel cold and feverish. The disease can leave the skin looking severely burned, and areas of the body that are affected are highly prone to infection. Infection is the most common cause of death associated with Stevens-Johnson Syndrome (SJS). Stevens-Johnson Syndrome (SJS) is a very serious condition and should be treated as a medical emergency.

Stevens-Johnson Syndrome (SJS) and TEN are severe hypersensitivity reactions that are believed to result from damage to the blood vessels in the skin, which can cause secondary damage to surrounding tissue. Stevens-Johnson Syndrome (SJS) was not well known until World War II, when use of sulfonamide antibiotics became widespread. Since then, a number of popular drugs have been linked to Stevens-Johnson Syndrome (SJS), including:

Cox-2 Inhibitors:

  • Bextra
  • Celebrex
  • Vioxx
  • Arcoxia
  • Prexige

Non-Steroidal Anti-Inflammatory Drugs (NSAIDS):

  • Children’s Motrin
  • Ibuprofen, including Advil, Children’s Motrin and Motrin, as well as cold medicines containing ibuprofen, such as Advil Cold & Sinus, Motrin IB Sinus.
  • Daypro
  • Feldene
  • Arava
  • Naproxen
  • Ketaprofen
  • Aleve
  • Excedrin

Sulfa-Based Antibiotics (Sulfonamides):

  • Penicillins
  • Tetracycline
  • Doxycycline
  • Amoxicillin
  • Ampicillin
  • Zithromax/azithromycin
  • Beta-Lactams
  • Ciprofloxacin

Fluoroquinolone Anitbiotics:

  • Parfloxacin
  • Ciprofloxacin
  • Enoxacin
  • Levofloxacin
  • Lomefloxacin
  • Norfloxacin
  • Ofloxacin

Seizure Medications/Anticonvulsants:

  • Tegretol
  • Phenobarbital
  • Phenytoin Sodium/Dilantin
  • Carbamazepine

If you are taking a new medication and begin to feel flu-like symptoms, such as fever, cough, sore throat or dry eyes, you should seek medical help immediately if these symptoms are followed by a skin rash, blisters, or one of the other symptoms mentioned below.

Symptoms of Stevens-Johnson Syndrome (SJS) and TEN

Stevens-Johnson Syndrome (SJS) patients suffer from inflammation of the skin and mucous membranes. Symptoms of the condition include.

  • Rash, blisters, or red splotches on skin
  • Persistent fever
  • Blisters in mouth, eyes, ears, nose, genital area
  • Swelling of eyelids, red eyes
  • Conjunctivitis
  • Flu-like symptoms
  • Recent history of having taken a prescription or over-the-counter medication

Treatment of Steven-Johnson Syndrome

Those diagnosed with Stevens-Johnson Syndrome (SJS) typically require hospitalization. Full recovery from Stevens-Johnson Syndrome (SJS) can take several weeks or even months. If it is medically determined that your Stevens-Johnson Syndrome (SJS) was caused by a reaction to a medication, you will need to avoid the drug and any related drugs for life.

Stevens-Johnson Syndrome (SJS) can affect anyone of any age or race; however, Stevens-Johnson Syndrome (SJS) occurs most commonly in older people. Experts suggest that this may be due to the increased amount of medications consumed by this group.

Patients suffering from Stevens-Johnson Syndrome (SJS) are treated with IV medication to replace any lost vital fluids, and the skin is left to grow back on its own. The chances of survival depend largely on the level of damage caused by the disease as well as the degree of infection that has taken place.

Those people who are currently taking prescription or over-the-counter drugs that have been linked with Stevens-Johnson Syndrome (SJS) should be extremely vigilant as to the symptoms of the disease. Stevens-Johnson Syndrome (SJS) is extremely serious and is caused by very commonly prescribed drugs. The earlier you are able to seek medical treatment for Stevens-Johnson Syndrome (SJS), the better your chance of full recovery. Stevens-Johnson Syndrome (SJS) develops into an extremely painful condition, so it is critical that you seek medical attention from a hospital as soon as you are able to identify warning signs of the disease. Stop taking any medication you believe may have caused Stevens-Johnson Syndrome (SJS) until you are able to be treated by a medical professional or hospital.

If you or a loved one has been treated for Stevens-Johnson Syndrome (SJS) and your doctor has determined that the disease was caused by a reaction to a medication, you may be entitled to a claim under the law. You should consult an experienced attorney in your jurisdiction as soon as possible during your recovery. An experienced attorney will guide you through the legal process required to recover damages for the suffering you have endured.

Learn more about Filing an Stevens-Johnson Syndrome (SJS) Lawsuit

If you or someone you love suffered from Stevens-Johnson Syndrome (SJS) or TEN due to a prescription or over-the-counter drug, you may be eligible to file a lawsuit against the manufacturer of the medication that caused your pain and suffering. To learn more about the legal options available to you, please contact the Stevens-Johnson Syndrome (SJS) lawyers at Alonso Krangle LLP by filling out our online form or calling 1-800-403-6191.

More Stevens-Johnson Syndrome (SJS)

http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940

http://www.skinassn.org/what-is-stevens-johnson-syndrome.html